Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 215, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 7:01 PM CDT for Sumner County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 10, 2017, 7:31 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:25 PM CDT | HAIL 0.88 | 4 Nnw Geuda Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS53 KICT 110001
SVRICT
KSC191-110045-
/O.NEW.KICT.SV.W.0215.170811T0001Z-170811T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
701 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Sumner County in south central Kansas...
* Until 745 PM CDT
* At 701 PM CDT, a severe thunderstorm was located 7 miles north of
South Haven, or 8 miles south of Wellington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Haven, Geuda Springs, Hunnewell and Perth.
This includes Interstate 35 between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0001Z 283DEG 24KT 3715 9737
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
420
WWUS53 KICT 110020
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
720 PM CDT THU AUG 10 2017
KSC191-110045-
/O.CON.KICT.SV.W.0215.000000T0000Z-170811T0045Z/
Sumner KS-
720 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN SUMNER COUNTY...
At 720 PM CDT, a severe thunderstorm was located near Geuda Springs,
or 8 miles south of Oxford, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Haven, Geuda Springs, Hunnewell and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0020Z 274DEG 26KT 3715 9718
HAIL...1.00IN
WIND...60MPH
$$
LAWSON064
WWUS53 KICT 110031
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
731 PM CDT THU AUG 10 2017
KSC191-110041-
/O.CAN.KICT.SV.W.0215.000000T0000Z-170811T0045Z/
Sumner KS-
731 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.
LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0028Z 283DEG 24KT 3713 9709
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:37 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 10, 6:37 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 637 PM CDT Thu Aug 10 2017 .SHORT TERM...(This evening through Sunday night) Issued at 156 PM CDT Thu Aug 10 2017 Water vapor imagery shows potent shortwave impulse tracking across northern WI and approaching the western Great Lakes. At the surface, cold front extends from northern MO and across far northern KS. Storms have developed along the cold front over nw KS, likely aided by upslope processes. Current thinking is that storms will continue along the front as it pushes south this evening. Should also see convection expand in coverage as 850-700mb moisture transport ramps up toward sunset in addition to much of the area moving into the right entrance region of an unseasonably strong upper jet. While storms will be possible just about anywhere across forecast area this evening, feel the more robust activity should be generally along and west of I-135 where better instability will be situated. Should once again be plenty of shear for large hail with downburst winds also a threat. Will also run with a flood watch for areas that have received the most rainfall over the past several days which will generally be the southwest corner of our forecast area. Thing should be fairly progressive with the bulk of the activity south of the forecast area by 2 am. By sunrise Fri, the majority of the showers and storms should be down in OK with a cool airmass left over KS. Expecting an increase in convection Fri night over western KS as some of the deeper moisture starts to work back around the western fringe of the surface high. This will also be aided by sw KS remaining in the right entrance region of the upper jet. There is good model agreement in shortwave energy diving southeast out of the central/northern Rockies Sat night that should ramp up shower and storm chances. Some of this may linger into Sun as the atmosphere remains very moist in the low levels. Confidence remains high that below normal afternoon highs will maintain through the weekend but will still feel muggy as we keep some low level moisture around. .LONG TERM...(Monday through Thursday) Issued at 156 PM CDT Thu Aug 10 2017 Pattern looks to remain unsettled through much of this period. Unseasonably strong westerlies will remain in place as the surface high shifts east. This will keep low level moisture in place as a number of perturbations slide through the flow. At this time the better rain chances look to be Tue into Tue night as a wave slides across northern KS and Nebraska. May actually see a warming trend toward the end of the work week which may get afternoon highs back closer to seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Aug 10 2017 Ongoing convection will last into the overnight as the current activity moves southeast. High Plains convection is expected to come together into a MCS with that system moving across northern OK and southern KS overnight. This system will affect the KICT and KCNU TAFs at most. Outside of those storms, conditions will remain VFR until about 10z when fog will start to form. There are more clouds this evening than what occurred this morning, so while the fog is possible, it should not be was widespread or as dense as it was Thursday morning. Once the fog burns off Friday morning, conditions will be VFR until the next chance of storms late Friday night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 82 67 81 / 70 20 20 50 Hutchinson 65 83 65 80 / 70 10 20 50 Newton 66 83 64 79 / 60 20 20 40 ElDorado 67 82 64 80 / 60 20 20 40 Winfield-KWLD 68 83 67 81 / 70 40 20 50 Russell 62 82 64 81 / 60 10 30 40 Great Bend 63 83 65 81 / 60 10 30 50 Salina 64 84 65 82 / 60 10 20 30 McPherson 64 83 64 80 / 60 10 20 40 Coffeyville 68 84 66 82 / 60 50 20 40 Chanute 66 83 65 82 / 60 30 10 40 Iola 67 83 64 81 / 60 30 10 30 Parsons-KPPF 68 83 66 82 / 60 40 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ067. Flash Flood Watch through Friday morning for KSZ082-083-091>093. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KRC
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 650 PM CDT Thu Aug 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 650 PM CDT Thu Aug 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected across most of the area tonight. The strongest storms are expected to remain south of Highway 50. The main threats are half dollar size hail, 60 mph winds and heavy rain and flooding possible with the stronger storms. See latest flood watch along with severe thunderstorm watches for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances are expected to return late Friday night into Saturday. While severe storms are not expected, some small hail, 50 mph winds and brief heavy rain will be possible with the stronger storms. Saturday night through Wednesday the area will remain in an unsettled weather pattern. While organized severe storms are not anticipated, a few strong storms producing small hail, gusty winds and brief heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Special weather statement, Aug 10, 5:29 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT THU AUG 10 2017
KSZ094-098-102300-
Chautauqua KS-Elk KS-
529 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Chautauqua County in southeastern Kansas...
Southern Elk County in southeastern Kansas...
* Until 600 PM CDT
* At 527 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moline, or 11 miles south of
Howard...moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Moline, Longton, Elk Falls and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3723 9640 3745 9644 3747 9597 3726 9596
3718 9597 3719 9601
TIME...MOT...LOC 2228Z 269DEG 24KT 3731 9633
LAWSONSpecial weather statement, Aug 10, 6:01 PM CDT, 1 hour before
Special Weather Statement National Weather Service Wichita KS 601 PM CDT THU AUG 10 2017 KSZ070-102330- Greenwood KS- 601 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 630 PM CDT * At 558 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles west of Madison...moving east at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for southeastern and east central Kansas. LAT...LON 3803 9635 3817 9636 3817 9596 3801 9596 TIME...MOT...LOC 2301Z 255DEG 11KT 3814 9625 LAWSON
Special weather statement, Aug 10, 6:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT THU AUG 10 2017
KSZ067-082-110000-
Reno KS-Kingman KS-
623 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Northwestern Kingman County in south central Kansas...
* Until 700 PM CDT
* At 623 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Preston...moving south at 30
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cunningham, Turon and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3783 9836 3760 9828 3756 9846 3776 9847
3782 9846 3783 9847
TIME...MOT...LOC 2323Z 343DEG 26KT 3776 9850
LAWSONSpecial weather statement, Aug 10, 6:46 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Wichita KS 646 PM CDT THU AUG 10 2017 KSZ092-110015- Sumner KS- 646 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 715 PM CDT * At 645 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles southwest of Wellington... moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, South Haven, Geuda Springs, Mayfield and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for south central Kansas. A severe thunderstorm watch also remains in effect until 900 PM CDT for south central Kansas. LAT...LON 3708 9765 3726 9759 3726 9715 3703 9715 TIME...MOT...LOC 2346Z 276DEG 12KT 3717 9752 LAWSON
Special weather statement, Aug 10, 6:52 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Wichita KS 652 PM CDT THU AUG 10 2017 KSZ098-099-110030- Montgomery KS-Chautauqua KS- 652 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... Southeastern Chautauqua County in southeastern Kansas... * Until 730 PM CDT * At 650 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Peru, or 7 miles northwest of Caney...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Caney, Sedan, Peru, Chautauqua, Havana and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for southeastern Kansas. LAT...LON 3700 9621 3717 9618 3713 9583 3700 9585 TIME...MOT...LOC 2352Z 290DEG 32KT 3705 9605 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:17 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 28 min |
| Aug 10, 7:24 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 10, 7:50 PM CDT | Special Weather Statement | ICT | Wilson | 25 min |
| Aug 10, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 26 min |
| Aug 10, 9:00 PM CDT | Special Weather Statement | ICT | Wilson | 30 min |
| Aug 10, 9:50 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.